MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL HEMOSTATIC FORCEPS

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL HEMOSTATIC FORCEPS
Model Number FD-412LR
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 12/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation, because the subject device was discarded by the user.Therefore, the exact cause of the reported event could not be conclusively determined.The lot number of the subject device is unknown.As a result of checking the manufacturing record for past one year from the event date, it was found no irregularities.Based on the past similar cases, it was assumed that the event occurred due to any of the following possible causes.The output setting of the electrosurgical unit was too high.Energization time was too long.Fluids such as mucus that adhere to the tube and body cavity tissue was not aspirated during energization.Therefore, spark discharge might have occurred at the non-target tissue.The forceps were pressed against the tissue more than needed.The above device handling has warned in the instruction manual as follows.Be sure to check the output power of the electrosurgical unit before use.If the unit is used without prior output setting, perforation, bleeding or mucous membrane damage may result.Aspirate fluids such as mucus that adhere to the tube and body cavity tissue.Patient injury such as perforation, bleeding, mucous membrane damage and thermal injury of tissue could result if output is activated with these fluids adhering.The high-frequency output mode of the electrosurgical unit should be set optimally according to the conditions of the tissue to be subjected to cauterization/coagulation.Also note that, even if the optimum high-frequency output mode is set, do not increase the output power too high or extend the activation time too long, as this may cause perforation, bleeding, mucous membrane damage, cauterization or thermal injuries to the non-target tissue.When you cannot orient the forceps to the optimum direction, reduce the angulation of the endoscope and turn the handle until the forceps face to the optimum direction.Applying the current without orienting the forceps to the optimum direction may extend the activation time and cause perforation or bleeding.When applying the current, do not use an excessive amount of conduction.Doing so could cause patient injury such as perforations and/or bleeding.When necessary, provide treatments to prevent perforations or bleeding from occurring after the procedure.Ensure that postoperative follow-ups are performed, and confirm that no abnormalities are found in the patient.Do not press the instrument against the tissue while the forceps are closed or opened.This may cause patient injury such as perforation, massive bleeding, or tissue damage.
 
Event or Problem Description
It was reported that the subject device was used during probably an endoscopic submucosal dissection.When the subject device was applied to the greater curvature of the gastric corpus with activation in soft coagulation mode, perforation occurred.The surgical operation was performed to close the perforation.Patient had good prognosis and no other treatment was necessary.It was additionally reported that the user didn't press the subject device hard, but the energizing time might have been a little longer.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to information that was inadvertently not included in the initial medwatch.The following fields have been corrected: a1, d4, d8, g2, h6 and h8 in addition to the information provided in the initial medwatch, the event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view, do not use it.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.Do not angulate the endoscope¿s bending section of the endoscope abruptly while the distal end of the insertion portion is extended from the distal end of the endoscope.This could cause patient injury, such as perforation, bleeding or mucous membrane damage.If you use the instrument several times during one procedure, confirm that there is no irregularity with its operation and appearance, each time you use it.Do not use the instrument if you detect any abnormality.The breakage of the distal end such as the operation wire¿s detachment could cause mucous membrane damages.Do not angulate the bending section of the endoscope abruptly while activating output.Otherwise, perforation, bleeding, and/or mucous membrane damage may occur.Do not loop the a cord or bundle it with cables from other medical equipment (electrocardiograph, endoscopic video system, electrosurgical unit, etc.).High-frequency signals and spark discharge noise during cauterization may cause malfunctions in other medical equipment that could have an adverse effect on the patient.Another possibility is that output from the electrosurgical unit will be abnormal and could cause patient injury, such as perforation, bleeding or mucous membrane damage.When an irregularity is detected during use of this instrument, do not use the instrument anymore.Otherwise, perforation, bleeding or mucous membrane damage may result.Pulling the tissue when applying the current.This could cause patient injury such as perforations and/or bleeding.When necessary, provide treatments to prevent perforations or bleeding from occurring after the procedure.Ensure that postoperative follow-ups are performed, and confirm that no abnormalities are found in the patient.Do not operate the endoscope quickly while grasping tissue.Otherwise, perforation, bleeding, or mucous membrane damage may result.Do not pull the slider with excessive force.Doing so could cause the manipulation wire to detach from the forceps.If you use the instrument with the wire detached, the wire may stick out and cause perforation, bleeding, or mucous membrane damage.¿ olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being submitted to correct the legal manufacturer¿s contact information and facility registration number.The facility registration number is 9614641.

Brand Name
SINGLE USE ELECTROSURGICAL HEMOSTATIC FORCEPS
Common Device Name
SINGLE USE ELECTROSURGICAL HEMOSTATIC FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key11152538
Report Number8010047-2021-01192
Device Sequence Number2590798
Product Code KNS
UDI-Device Identifier04953170359804
UDI-Public04953170359804
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K062517
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFD-412LR
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer05/11/2023
05/03/2024
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date05/17/2023
05/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown